Virginia, 2016

Flood and Damaging Wind in Virginia, July 12, 2016

July 12, 2016 · NWS RNK · 3 events in 2 counties and zones

Strong daytime heating and weak upper level winds combined to produce spotty and slow-moving afternoon showers and thunderstorms, a few of which became strong to severe. The convection produced localized heavy rain, as well as isolated wind damage where the storms intensified to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$406,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong daytime heating and weak upper level winds combined to produce spotty and slow-moving afternoon showers and thunderstorms, a few of which became strong to severe. The convection produced localized heavy rain, as well as isolated wind damage where the storms intensified to severe levels. Rain gage reports around the City of Roanoke included Mill Mtn. IFLOWS (MLMV2) 2.01 , Roanoke R. at STP IFLOWS (RSTV2) 1.73 and Roanoke SG (RONV2) 1.69 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 1:25 PM EST, 1 hour earlier.

Area forecast discussion, Jul 12, 1:25 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Blacksburg VA
225 PM EDT TUE JUL 12 2016

.SYNOPSIS...
A warm front will lift north into the region today before
dissipating overnight. This will allow for a return of higher
humidity and scattered afternoon and evening thunderstorms into
midweek. The next cold front that will bring a better chance for
showers and storms will arrive late Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Tuesday...

Morning RNK/GSO soundings were moist, the RNK 12Z/8AM RAOB now
indicating PW values of 1.50 (compared to 1.20 from last evening
and 0.90 24 hours ago). Both soundings Modified surface
temperature of 82/RNK and 87/GSO yield SBCAPE of 1900/RNK and
2270/GSO J/KG. This in combination with upward vertical motion
(uvm) from surface warm front lifting north through forecast area
and orographic uvm will result in scattered to numerous
showers/thunderstorms this afternoon and evening. The Hourly
Rapid Refresh model (HRRR) suggests initiation over mountains
early afternoon then east into piedmont for the late afternoon and
evening. Mean wind is about 6 m/s(12kts), just enough to keep
activity moving but still promoting enough residence time to allow
for localized 1.0+ inch amounts. Uniform winds aloft, mainly from
the WSW (250 Deg), suggest some clustering/banding of the activity
thus can't rule out pulse downburst/wet microburst, however larger
scale severe weather threat mitigated by little shear and lack of
dry air aloft.

Temperatures this afternoon will be close to the seasonal norm
with highs in the 80s. Dewpoints however, will tease 70 and make
it rather uncomfortable for outdoor activities.

Residual upper system to the west (associated with large cluster
showers/storms over central KY) will open up and push into the
region from the west overnight. This could tend to keep deeper
convection going overnight despite loss of daytime heating. This
is more in line with the latest Nam with the GFS looking too wet,
while the new EC basically loses coverage early this evening which
appears too dry given such a moist environment and outflow around.
This supports a continued period of likely pops mainly north/west
this evening with coverage tapering to chance or isolated pops
from southwest to northeast overnight as the wave aloft lifts
across. Should again be quite warm/muggy with lows mostly 60s per
rain cooled air, but possibly staying in the 70s in spots where
earlier showers are less and clouds persist.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 415 AM EDT Tuesday...

Weak closed upper low will continue to lift northeast toward the
northern Mid-Atlantic region Wednesday and be absorbed into the
mean flow. Warm front will lift north toward the MD/PA border by
afternoon. Best dynamics will reside near the boundary and be
lifting north with time. This will place the best chance for
showers/thunderstorms north of I-64 by afternoon. By afternoon,
the entire forecast area will be solidly in the warm sector with
PWATS in the 1.7 to 2.0 inch range. Differential heating will
continue to lead to scattered showers and thunderstorms with an
uptick in coverage during afternoon heating. Severe weather
parameters are lack luster and SPC currently only has the area in
general thunder. Main concern will again be locally heavy rainfall
given the tropical air mass in place.

On Thursday, the westerlies begin to strengthen and shift slightly
south of 40 deg. latitude as a broad upper low shifts from
central Canada toward eastern Canada. A weak cold front will move
into the Appalachians late in the day. Showers and thunderstorms
will accompany the front with just widely scattered popup type
activity in the warm, humid air mass residing ahead of the front.
However, frontal activity could reach the western part of the CWA
late in the afternoon or evening. This activity will likely
diminish considerably during the evening, but linger in the form
of scattered showers and isolated thunderstorms to near the Blue
Ridge overnight.

By Friday, the lingering frontal boundary is expected to wash out
across the Piedmont as a stronger upstream short wave moves out
of the Central Plains. This disturbance has been indicated for
several days by the ECMWF and now the GFS is on board with this as
well. The short wave will reach the CWA Friday afternoon/evening
during peak heating and will likely trigger widespread showers and
thunderstorms. Looking through the week, this time frame would
appear to offer the best chance for strong to severe thunderstorms
and heavy rainfall. However, severe weather parameters remain
rather lackluster even within this period, but given the
relatively stronger dynamics in place, it certainly appears that
some could not be ruled out, especially given the optimal timing
of the disturbance's arrival coinciding with diurnal heating.

Temperatures remain on the warm side all week as 850mb temps
continue to hover around +20C all week. The high PWAT/RH values
will result in min temps most notably above normal ranging from
the 60s mountains to the lower 70s Piedmont. Max temps will remain
mostly in the 80s west to the lower 90s Piedmont. Thus, we should
continue to be able to escape the need for any heat advisories.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 430 AM EDT Tuesday...

An active pattern remains over the CWA through early next week
with the southern edge of the westerlies continuing to impinge on
the region. Weak short waves remain embedded in this flow, each
will act on the warm, humid air mass in place to support showers
and thunderstorms. The next one of significance is slated to
track across the region Sunday. Thereafter, the models continue to
insist on a mammoth 600dm ridge developing across the Central
Plains mid part of next week, but leaves our region on the eastern
periphery of such and thus the continued threat of daily
convection.

Temperatures will remain just above seasonal normals through the
period, mainly low temps as a result of the very humid air mass in
place. The bigger question as this upper ridge builds and 850mb
temps rise above +20C later into next week, is will BCB finally
reach 90-degrees? It has now been four years since BCB reached or
exceeded 90-degrees. Given the high moisture content and the
location of the CWA on the eastern periphery of the upper ridge,
it is still questionable whether or not this value will be
reached.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Scattered to numerous showers/storms can be expected through the
afternoon and evening. Wind gusts vcnty of these showers may range
from 15-25 kts...stronger storm cells closer to 30 kts. Mean wind
is from the WSW at 15KTS...the showers slowly advecting east with
the mean wind. Scattered Showers/storms may persist through the
night tonight per upper level disturbance which will move out of
KY this evening and across WV overnight.

Very Moist nature of airmass will likely result in night-time
fog/stratus pending late night clearing. Models insist on
considerable mid/upper level cloudiness overnight...but any
clearing may result in sct-bkn layer of stratus...esp where it
rains this evening.

Will continue to advertise MVFR Cigs/Vsbys with showers and
thunderstorms where confidence is high. Will also advertise late
night fog and potential for stratus with widespread MVFR and local
IFR-LIFR lingering through mid-morning Wednesday.

Extended aviation discussion...

summertime shower/thundershower weather pattern will continue
Wednesday and Thursday. On Thursday, an upper trough will sweep
through the Great Lakes region, dragging a weak cold front toward
the Appalachians. Expect organized MVFR/IFR thunderstorms upstream
to make inroads toward the mountains. The front will cross the
area on Thursday night or Friday with scattered to numerous
showers and thunderstorms into Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...PM/JH
SHORT TERM...RAB
LONG TERM...PM/RAB
AVIATION...PM
Hazardous weather outlook, Jul 12, 4:19 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 AM EDT TUE JUL 12 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
519 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO
LOCALIZED FLOODING...WILL BE POSSIBLE WITH THE HEAVIER...SLOWER
MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MOST NUMEROUS
DURING THE AFTERNOONS AND EVENINGS. THUNDERSTORMS ARE EXPECTED TO
BE MOST NUMEROUS FRIDAY. LOCALLY HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE POSSIBLE WITH THE HEAVIER THUNDERSTORMS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Jul 12, 1:07 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT TUE JUL 12 2016

VAZ018-022-121830-
CRAIG-ROANOKE-
207 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
CRAIG AND NORTHWESTERN ROANOKE COUNTIES...

AT 205 PM EDT...A STRONG THUNDERSTORM WAS OVER SIMMONSVILLE...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
PAINT BANK...
CATAWBA...
SINKING CREEK...
AND CRAIG SPRINGS.

A VERY HEAVY DOWNPOUR OF RAIN IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3763 8003 3755 7997 3742 8007 3739 8001
      3734 7998 3731 8026 3734 8027 3737 8033
      3732 8043 3742 8048 3749 8036 3751 8030
      3753 8028 3753 8032 3756 8033 3760 8026
      3763 8022 3762 8017 3760 8015 3766 8003
TIME...MOT...LOC 1805Z 247DEG 17KT 3738 8033

11
Special weather statement, Jul 12, 1:39 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE JUL 12 2016

VAZ022-121900-
ROANOKE-
239 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY...THE CITY OF
SALEM...AND THE CITY OF ROANOKE...

AT 235 PM EDT...A STRONG THUNDERSTORM WAS OVER GLENVAR...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BENT MOUNTAIN...
AND CATAWBA.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE
AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. KEEP IN MIND...LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM...SO SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE
UNTIL THE STORM HAS PASSED.

LAT...LON 3741 8006 3732 7986 3730 7984 3727 7986
      3723 7984 3721 7988 3716 7991 3714 7996
      3715 8000 3717 8001 3717 8003 3716 8009
      3712 8012 3711 8017 3723 8019 3730 8026
      3734 8026 3738 8020 3738 8015 3742 8007
TIME...MOT...LOC 1836Z 256DEG 15KT 3726 8018

PM
Special weather statement, Jul 12, 2:08 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE JUL 12 2016

VAZ019-020-WVZ507-121945-
BATH-ALLEGHANY-EASTERN GREENBRIER-
308 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN BATH...NORTHEASTERN CITY OF COVINGTON...NORTHEASTERN
ALLEGHANY AND EAST CENTRAL GREENBRIER COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS OVER NATURAL WELL...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
NEOLA...
AND WARM SPRINGS.

A VERY HEAVY DOWNPOUR OF RAIN IS OCCURRING WITH THIS STORM...AND MAY
CAUSE PONDING OF WATER ON ROADS AND FLOODING OF POOR DRAINAGE AREAS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3813 7977 3780 7966 3779 7978 3780 7982
      3779 7983 3777 8010 3796 8017
TIME...MOT...LOC 1908Z 239DEG 16KT 3790 8000

JR
Special weather statement, Jul 12, 2:14 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT TUE JUL 12 2016

VAZ022-033-034-122000-
ROANOKE-BEDFORD-FRANKLIN-
314 PM EDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
CITY OF SALEM...SOUTHEASTERN ROANOKE...NORTHEASTERN FRANKLIN...CITY
OF ROANOKE AND SOUTHWESTERN BEDFORD COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS OVER ROANOKE MOUNTAIN...
MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
STEWARTSVILLE...
AND NORTHWEST SMITH MOUNTAIN LAKE.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

EXPECT PONDING OF WATER ON ROADS IN POOR DRAINAGE AREAS.

LAT...LON 3734 7988 3731 7985 3733 7981 3733 7963
      3712 7966 3717 8010 3734 8007
TIME...MOT...LOC 1913Z 275DEG 13KT 3724 7996

JR

The radar

The Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Roanoke (C)

When
July 12, 2:25 PM EST
Where
Roanoke (C) County, 2.87 mi SSW of Roanoke
Injuries
0 direct, 1 indirect
Property damage
$400,000
Reported by
Newspaper
Coordinates
37.230, -79.965

A lightning strike caused a home to catch fire.

Flood, Roanoke (C)

When
July 12, 3:00 PM EST to 4:00 PM EST
Where
Roanoke (C) County, 1.15 mi ENE of Roanoke to 1.16 mi ENE of Roanoke
Cause
Heavy Rain
Property damage
$3,000
Reported by
Newspaper
Coordinates
37.273, -79.930

Heavy rain, with nearly 1.2 inches falling within 20 minutes and more than 2 inches within an hour, combined with poor drainage to cause urban flooding across portions of the city of Roanoke. Water was up to the bumpers of cars in several intersections requiring EMS crews to escort drivers from vehicles to safety. Local media reported damage to several cars. Campbell Road near 10th Street was flooded and closed until the flooding subsided.

Thunderstorm Wind, Pittsylvania

When
July 12, 6:07 PM EST
Where
Pittsylvania County, 0.77 mi NE of Blairs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.688, -79.371

Thunderstorm winds resulted in at least two trees and large limbs down along Witt Road just north of the community of Blairs.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650971, 650974, 650969.